Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

GIT stability of weighted pointed curves


Author: David Swinarski
Journal: Trans. Amer. Math. Soc. 364 (2012), 1737-1770
MSC (2010): Primary 14L24, 14H10; Secondary 14D22
DOI: https://doi.org/10.1090/S0002-9947-2011-05360-2
Published electronically: November 15, 2011
MathSciNet review: 2869190
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Here we give a direct proof that smooth curves with distinct marked points are asymptotically Hilbert stable with respect to a wide range of parameter spaces and linearizations. This result can be used to construct the coarse moduli space of Deligne-Mumford stable pointed curves $ \overline {M}_{g,n}$ and Hassett's moduli spaces of weighted pointed curves $ \overline {{M}}_{g,\mathcal {A}}$. (The full construction of the moduli spaces is not given here, only the stability proof.) This proof follows Gieseker's approach to reduce the GIT problem to a combinatorial problem, although the solution is very different. The action of any 1-PS $ \lambda $ on a curve $ C \subset \mathbf {P}^N$ gives rise to weighted filtrations of $ H^{0}(C, \mathcal {O}_{C}(1))$ and $ H^{}(C, \mathcal {O}_{C}(m))$. We give a recipe in terms of the combinatorics of the base loci of the stages of these filtrations for showing that $ C$ is stable with respect to $ \lambda $.


References [Enhancements On Off] (What's this?)

  • [BS] Baldwin, E. and D. Swinarski. ``A geometric invariant theory construction of moduli spaces of stable maps.'' Int. Math. Res. Papers, 2008 no. 1, article ID rpn004, 104 pages. MR 2431236 (2009f:14018)
  • [DH] Dolgachev, I. and Y. Hu. ``Variation of geometric invariant theory quotients.'' Publ. Math. I.H.E.S. 87 (1998), 5-56. MR 1659282 (2000b:14060)
  • [Gies] Gieseker, D. Lectures on Moduli of Curves. Tata Institute Lecture Notes, Springer, 1982. MR 691308 (84h:14035)
  • [G2] Gieseker, D. ``Geometric invariant theory and applications to moduli problems.'' 45-73, LNM 996, Springer, 1983. MR 718126 (85b:14014)
  • [HM] Harris, J. and I. Morrison. Moduli of Curves. Graduate Texts in Mathematics 107, Springer, 1998. MR 1631825 (99g:14031)
  • [Hass] Hassett, B. ``Moduli spaces of weighted pointed stable curves.'' Adv. Math. 173, no. 2 (2003), 316-352. MR 1957831 (2004b:14040)
  • [HH] Hassett, B. and D. Hyeon. ``Log canonical models for the moduli space of curves: First divisorial contraction.'' Trans. AMS 361 (2009), 4471-4489. MR 2500894 (2009m:14039)
  • [Morr] Morrison, I. ``Projective Stability of Ruled Surfaces.'' Inv. Math. 56 (1980), 269-304. MR 561975 (81c:14007)
  • [GIT] Mumford, D., Fogarty, J. and F.C. Kirwan. Geometric Invariant Theory. Third Edition. Springer, 1994. MR 719371 (86a:14006)
  • [Mum3] Mumford, D. ``Stability of Projective Varieties.'' Enseignement Math. (2) 23 (1977), no. 1-2, 39-110. MR 0450272 (56:8568)
  • [Swin] Swinarski, D. ``Geometric invariant theory and moduli spaces of pointed curves.'' Ph.D dissertation, Columbia University, 2008. MR 2626882
  • [Thad] Thaddeus, M. ``Geometric invariant theory and flips.'' J. Amer. Math. Soc. 9 (1996), no. 3, 691-723. MR 1333296 (96m:14017)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14L24, 14H10, 14D22

Retrieve articles in all journals with MSC (2010): 14L24, 14H10, 14D22


Additional Information

David Swinarski
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30606
Address at time of publication: Department of Mathematics, Fordham University, New York, New York 10023
Email: davids@math.uga.edu, dswinarski@fordham.edu

DOI: https://doi.org/10.1090/S0002-9947-2011-05360-2
Keywords: Hilbert stability
Received by editor(s): August 25, 2009
Received by editor(s) in revised form: March 26, 2010
Published electronically: November 15, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society